Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 6:18 PM EDT for Chesterfield County, South Carolina. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 6:18 PM EDT (22:18 UTC)
- Expired
- May 4, 2019, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:19 PM EDT | FUNNEL CLOUD | 5 E Pageland, SC | FUNNEL CLOUD WITH DEFINITE ROTATION...DID NOT TOUCH THE GROUND. TIME ESTIMATED BY RADAR. |
| May 4, 6:19 PM EDT | TSTM WND DMG | Pageland, SC | WIDESPREAD POWER OUTAGES REPORTED IN PAGELAND. |
| May 4, 6:27 PM EDT | FUNNEL CLOUD | 2 W Chesterfield, SC | FUNNEL CLOUD REPORTED ON WAMBLE HILL ROAD AT HIGHWAY 9. |
| May 4, 6:30 PM EDT | TSTM WND DMG | Chesterfield, SC | REPORT RECEIVED VIA SOCIAL MEDIA OF POWER LINES DOWN IN CHESTERFIELD. TIME ESTIMATED BY RADAR. |
| May 4, 6:30 PM EDT | TSTM WND DMG | Chesterfield, SC | MULTIPLE TREES REPORTED DOWN IN TOWN OF CHESTERFIELD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
259
WUUS52 KCAE 042218
SVRCAE
SCC025-042300-
/O.NEW.KCAE.SV.W.0029.190504T2218Z-190504T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
618 PM EDT Sat May 4 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Chesterfield County in central South Carolina...
* Until 700 PM EDT.
* At 618 PM EDT, severe thunderstorms were located along a line
extending from near Sturdivants to 6 miles west of Chesterfield to
near Carolina Sandhills Wildlife Refuge, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Ruby, Patrick, Mount Croghan,
Chesterfield Ruby Middle School, High Point Fire Station, Cheraw
Fish Hatchery, Alligator Fire Station, Middendorf, Bay Springs Fire
Station, Chesterfield Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3460 7981 3459 7981 3445 8026 3457 8038
3459 8038 3464 8043 3481 8045 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
3461 7979
TIME...MOT...LOC 2218Z 244DEG 42KT 3487 8034 3473 8021 3459 8031
HAIL...1.00IN
WIND...60MPH
$$
fwa1 follow-up statement
386
WWUS52 KCAE 042239
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
639 PM EDT Sat May 4 2019
SCC025-042300-
/O.CON.KCAE.SV.W.0029.000000T0000Z-190504T2300Z/
Chesterfield SC-
639 PM EDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN CHESTERFIELD COUNTY...
At 638 PM EDT, severe thunderstorms were located along a line
extending from Wadesboro to 8 miles north of Cheraw Municipal Airport
to near Chesterfield, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Cheraw Municipal Airport,
Northeastern Technical College, Jefferson, Ruby, Mount Croghan,
Chesterfield Ruby Middle School, High Point Fire Station,
Chesterfield Detention Center and Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3464 7999 3464 8043 3481 8045 3481 7994
3476 7993 3474 7989 3468 7986 3465 7980
TIME...MOT...LOC 2238Z 244DEG 42KT 3497 8008 3483 7995 3469 8006
HAIL...1.00IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 4, 12:34 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1234 PM EDT Sat May 4 2019 .SYNOPSIS... Warm, moist advection over the Southeast will support shower and thunderstorm development into this evening. Some thunderstorms may produce damaging wind gusts. Another round of showers and thunderstorms will be possible late tonight as a shortwave moves over the area. The front will move through the region by Sunday evening with drier air spreading into the region for early next week. Temperatures will remain above normal into next week with dry conditions after the frontal passage. && .NEAR TERM /THROUGH TONIGHT/... Today: Not much change in the current thinking for this afternoon. There remains a slight risk of severe weather this afternoon across much of central South Carolina and the CSRA of Georgia. The main threat will be damaging wind gusts from thunderstorm line segments. Highs will be in the 80s. Many of the near term convective models continue to show shower and thunderstorm development across the cwa beginning this afternoon and lasting into the early evening. Continued warm and moist advection will lead to moderate instability. An upper level shortwave moving towards the region from the west and southwest will help to trigger the convection this afternoon. Regional radars currently showing some light shower development just west of the cwa, with thunderstorms in progress over northern GA. This activity will continue to push east. With 0-6 km wind shear values from 20 to 30 kts there is potential for organized thunderstorm lines to develop. Steep mid-level lapse rates over the area and moderate instability increases the threat of damaging wind gusts and possibly a few storms that produce severe hail. Tonight: Much of the convective activity is expected to move east of the forecast area during the late evening. However, an additional shortwave currently associated with convection over southern MS will move across the forecast area overnight and may support additional convection late tonight. Overnight lows in the mid 60s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A cold front and upper trough will push through the region Sunday morning and early afternoon with a chance of showers and thunderstorms. SPC moved the Marginal Risk of severe weather closer to the coast last night, therefore the risk of damaging winds is minimal. The severe weather parameters such as Lifted Index and CAPE decrease during the day as drier air pushes into the region. The pattern transitions to a dry zonal flow aloft Sunday Night through Monday. High pressure aloft establishes itself over the region on Tuesday. Expect dry weather and very warm temperatures for early May. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Medium range forecast models diverge starting Wednesday in terms of the suppression of high pressure aloft over the Southeast U.S. The GFS aggressively breaks down the ridge axis while the ECMWF and Canadian models keep it in place through Thursday. This model divergence impacts the timing of convection in the forecast late next week. Will split the middle and remain consistent with previous forecasts to start forecasting a chance of showers and thunderstorms on Thursday. A southwest flow aloft will bring a series of disturbances into the region Friday through Saturday with a chance of showers and thunderstorms on both days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions will prevail through the afternoon hours. There will be scattered to numerous showers and thunderstorms this afternoon along with associated restrictions during periods of heavy rain. The afternoon convection should move east of the TAF sites in the evening with another round of showers and possibly thunderstorms moving in overnight. There is less confidence in rainfall at terminals overnight and therefore have still kept mention of it out of the TAFs at this time. With moderate low level mixing tonight, do not expect widespread dense fog to develop. However, redevelopment of low-level stratus deck remains possible late tonight into Sunday morning. EXTENDED AVIATION OUTLOOK..The pattern of showers and thunderstorms will continue Sunday. Fair weather expected Monday through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 9:31 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 931 AM EDT Sat May 4 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 051345- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 931 AM EDT Sat May 4 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a slight risk of severe weather this afternoon. Numerous showers and thunderstorms will develop some of which could produce damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 4, 5:00 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
500 PM EDT Sat May 4 2019
SCZ022-027>029-031-042145-
Lexington SC-Sumter SC-Richland SC-Kershaw SC-Lee SC-
500 PM EDT Sat May 4 2019
...Strong Thunderstorms Will Impact Portions of eastern Lexington...
northwestern Sumter...Richland...Kershaw and northwestern Lee
Counties Until 545 PM EDT....
At 500 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lake Murray Dam to
near SC State Farmer's Market to 10 miles south of Gaston, moving
northeast at 55 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Sumter, Lexington, West Columbia, Cayce, Irmo, Forest
Acres, Camden, Springdale, St. Andrews, Dentsville, Lake Murray Dam,
Oak Grove, Shaw Air Base, McEntire Air Base, Lake Wateree Dam, Red
Bank, South Congaree, Pine Ridge and Gaston.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 55 and 111.
Interstate 26 between mile markers 55 and 111, Interstate 77
between mile markers 0 and 28.
LAT...LON 3394 8038 3376 8075 3377 8082 3381 8087
3381 8091 3383 8091 3383 8094 3388 8102
3387 8103 3375 8106 3378 8101 3376 8093
3366 8117 3383 8115 3406 8131 3425 8095
3427 8083 3434 8079 3453 8044 3429 8035
TIME...MOT...LOC 2100Z 235DEG 49KT 3404 8120 3388 8109 3367 8110
fwaSpecial weather statement, May 4, 5:03 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Sat May 4 2019
SCZ115-116-042130-
Northern Lancaster SC-Southern Lancaster SC-
503 PM EDT Sat May 4 2019
...Strong Thunderstorms Will Impact Portions of Lancaster County
Until 530 PM EDT....
At 502 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Catawba, or 8 miles northwest of Lancaster,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Lancaster, Waxhaw, Elgin, Andrew Jackson State Park, USC Lancaster,
Van Wyck, Irwin, Buford, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Unity Fire Station, Lancaster Mill, McWhirter
Airfield, Bear Creek Park and McDonald Green Elementary School.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3482 8079 3482 8056 3479 8055 3477 8052
3473 8050 3453 8087 3463 8089 3470 8086
3474 8088 3479 8087 3483 8090 3484 8087
3486 8088 3494 8078
TIME...MOT...LOC 2102Z 249DEG 12KT 3481 8088
WRSLocal storm report, May 4, 5:28 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 7 NNW BISHOPVILLE 34.32N 80.28W
05/04/2019 E0.25 INCH LEE SC PUBLIC
PEA-SIZE HAIL REPORTED VIA TWITTER. TIME
ESTIMATED BY RADAR.
&&
DASpecial weather statement, May 4, 5:32 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
532 PM EDT Sat May 4 2019
SCZ016-021-022-115-116-042200-
Fairfield SC-Northern Lancaster SC-Chesterfield SC-
Southern Lancaster SC-Kershaw SC-
532 PM EDT Sat May 4 2019
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Lancaster...northwestern Chesterfield...and northwestern
Kershaw Counties Until 600 PM EDT....
At 531 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Andrew Jackson State Park, or 8 miles
northeast of Lancaster, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Lancaster, Waxhaw, Pageland, Elgin, Heath Springs, USC Lancaster,
Irwin, Andrew Jackson State Park, Van Wyck, Buford, Fishing Creek
Reservoir, Jefferson, Bell Town Fire Station, Arrowood Estates, Faith
Christian School, Bear Creek Park, McDonald Green Elementary School,
High Point Fire Station, Tradesville and Camp Creek Fire Station.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3482 8079 3481 8041 3464 8032 3448 8088
3454 8096 3455 8087 3465 8089 3470 8086
3474 8088 3479 8087 3483 8090 3484 8087
3489 8088 3493 8078
TIME...MOT...LOC 2131Z 242DEG 30KT 3483 8071
WRSLocal storm report, May 4, 5:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 6 SSE MAYESVILLE 33.91N 80.15W
05/04/2019 SUMTER SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREE DOWN ON 378 E
AT BLACK RIVER SWAMP.
&&
WRSLocal storm report, May 4, 6:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 8 N AIKEN 33.65N 81.71W
05/04/2019 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORT OF HAIL AT MILE MARKER 19 ON
I-20.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:56 AM EDT | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 6 hr |
| May 4, 3:09 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 51 min |
| May 4, 4:04 PM EDT | Special Weather Statement | CAE | Clarendon | 26 min |
| May 4, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 46 min |
| May 4, 4:22 PM EDT | Special Weather Statement | CAE | Lexington | 23 min |
| May 4, 4:39 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 51 min |
| May 4, 5:00 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 45 min |
| May 4, 5:03 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| May 4, 5:32 PM EDT | Special Weather Statement | CAE | Lancaster | 28 min |
| May 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| May 4, 6:50 PM EDT | Special Weather Statement | CAE | McCormick | 40 min |
| May 4, 7:32 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.